Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 174, NWS Memphis, TN

May 6, 2012Calhoun County, Yalobusha County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 6, 2012, 2:48 PM CDT for Calhoun County, Yalobusha County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2012, 2:48 PM CDT (19:48 UTC)
Expired
May 6, 2012, 3:15 PM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Calhoun County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 109 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1920 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1920 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WUUS54 KMEG 061948
SVRMEG
MSC013-161-062015-
/O.NEW.KMEG.SV.W.0174.120506T1948Z-120506T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
248 PM CDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 315 PM CDT

* AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF SABOUGLA...OR 16 MILES EAST OF GRENADA...AND MOVING
  NORTHEAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF SOUTHEASTERN YALOBUSHA AND SOUTHWESTERN CALHOUN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3373 8952 3386 8952 3386 8968 3401 8967
      3400 8933 3372 8934
TIME...MOT...LOC 1948Z 213DEG 6KT 3387 8954

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:30 PM CDT, 18 minutes earlier.

Area forecast discussion, May 6, 2:30 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
230 PM CDT SUN MAY 6 2012

.DISCUSSION...

CONDITIONS SIMILAR TO YESTERDAY WITH TEMPERATURES NEAR 90F ALONG
AND WEST OF THE MS RIVER...WITH MAINLY 80S ACROSS THE EASTERN
MIDSOUTH COUNTIES. SOUTH WINDS HAVE BEEN GUSTY WEST OF THE RIVER
AND LIGHTER TO THE EAST. HEAT INDICES RANGED FROM THE UPPER 80S TO
MID 90S.

FOR TONIGHT THROUGH TUESDAY...SHORT TERM ISOLATED SHOWERS WILL BE
LIMITED TO POINTS SOUTH OF INTERSTATE FORTY THROUGH THE EARLY
EVENING HOURS. THIS ACTIVITY WILL DIMINISH BY SUNSET WITH THE
FOCUS FOR PRECIPITATION SHIFTING TO THE NORTH AND WEST.

MODELS ARE GOOD AGREEMENT THAT A COLD FRONT NOW DRAPED FROM
CENTRAL IOWA TO WESTERN OKLAHOMA WILL CONTINUE TO GENERATE
CONVECTION OVERNIGHT. THIS ACTIVITY WILL MOVE INTO THE NORTHERN
MIDSOUTH COUNTIES AFTER MIDNIGHT...MAKING ITS WAY TO THE MEMPHIS
AREA TOWARDS SUNRISE. INTENSITY NOT EXPECTED TO BE SEVERE AT THIS
TIME...AND COVERAGE WILL LIKELY BE MORE SCATTERED IN NATURE. A
BETTER OPPORTUNITY FOR STRONG TO SEVERE STORMS WILL OCCUR MONDAY
AFTERNOON AND EVENING AS TEMPERATURES REBOUND BACK TO THE MID AND
UPPER 80S. POCKETS OF CAPE EXCEEDING 3000J/KG SEEMS REASONABLE
AHEAD OF THE BOUNDARY...BUT HOW MUCH SEVERE COVERAGE AT THIS POINT
IS STILL IN QUESTION AS BOTH MID AND HIGH CLOUDS WILL HAVE TO
ERODE AND UPPER FORCING IS LAGGING BACK INTO THE WESTERN GREAT
LAKES. MULTICELL CLUSTERS AND PULSE TYPE STORM MODES SEEM MOST
FAVORABLE AS MID LEVEL WIND SPEEDS WILL REMAIN WEAK OVER THE
AREA. FOR THIS REASON THE FRONT WILL BEGIN TO SLOW MONDAY NIGHT
AND ON TUESDAY KEEPING A THREAT FOR SHOWERS AND STORMS IN THE
FORECAST SOUTH OF INTERSTATE FORTY. FURTHER NORTH DRIER AIR WILL
FILTER INTO THE REGION EARLY TUESDAY WITH A MIX OF CLOUDS AND SUN
EXPECTED BY TUESDAY AFTERNOON. HIGHS WILL BE CLOSER TO NORMAL
ON TUESDAY BEHIND THE BOUNDARY.

WEDNESDAY THROUGH FRIDAY...THIS PERIOD WILL BE DRY WITH LIGHT
EASTERLY WINDS AND DEWPOINTS FALLING INTO THE 40S AND 50S...AS BOTH
A NORTHWEST FLOW ALOFT DEVELOPS AND COOL SURFACE HIGH PRESSURE
BUILDS INTO THE OHIO VALLEY. TEMPERATURES WILL BE VERY SPRING LIKE
WITH HIGHS IN THE 70S. LOWS WILL BE IN THE 40S ACROSS THE
TENNESSEE RIVER COUNTIES AND FORESTED REGIONS OF NORTH
MISSISSIPPI...WITH 50S ELSEWHERE.

NEXT WEEKEND...MODELS BACK THE UPPER LEVEL FLOW TO THE WEST ON
SATURDAY WITH BOTH A WEAK COLD FRONT PROGGED TO DROP SOUTH AND A
WEAK DISTURBANCE PASSES OVERHEAD. HAVE LEFT SLIGHT RAIN CHANCES
IN THE EXTENDED FORECAST AS THE AREA WILL LAG IN GULF MOISTURE
RECOVERY. TEMPERATURES WILL REMAIN IN THE UPPER 70S TO LOW 80S
WITH MOSTLY CLOUDY SKIES.

JAB

&&

.AVIATION...

18Z TAF CYCLE

VFR CIGS WILL PREVAIL THROUGH THE REMAINDER OF THIS AFTERNOON AND
EVENING. SCATTERED CUMULUS BASED AROUND 4KFT WILL CONTINUE TO
SLOWLY DEVELOP TO THE NORTH OF AN OUTFLOW BOUNDARY OVER CENTRAL
MISSISSIPPI AND EVENTUALLY OCCUR AT ALL TAF SITES. ANY CU SHOULD
DIMINISH THIS EVENING WITH SCATTERED HIGH CLOUDS SPREADING OVER
THE TAF SITES FROM WEST TO EAST.

AN UPPER LEVEL SHORTWAVE OVER THE SOUTHERN PLAINS THIS AFTERNOON
WILL MOVE EAST AND BEGIN TO EFFECT KJBR LATE TONIGHT WITH ISOLATED
TO SCATTERED THUNDERSTORMS DEVELOPING. BETTER CHANCES FOR SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED ON MONDAY AS A COLD FRONT MOVES
INTO THE REGION. THE HIGHEST CHANCES PRIOR TO 18Z WILL REMAIN AT
KJBR AND KMEM. HAVE INCLUDED TEMPOS FOR THUNDER AT THESE LOCATIONS
FOR MONDAY MORNING. ELSEWHERE WILL MAINTAIN VCTS AS COVERAGE
SHOULD NOT INCREASE UNTIL LATER MONDAY AFTERNOON.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  88  68  81 /  20  60  60  20
MKL  66  86  63  80 /  30  60  60  20
JBR  70  87  63  79 /  40  60  50   0
TUP  68  89  66  85 /  20  50  70  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 6, 1:45 PM CDT, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
145 PM CDT SUN MAY 6 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-072045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
145 PM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER ALL THE
MIDSOUTH MONDAY AND MONDAY NIGHT..

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED MONDAY AND MONDAY NIGHT.

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:12 PM CDTSevere Thunderstorm WarningMEGCalhoun, Yalobusha33 min
May 6, 3:53 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc37 min
May 6, 4:35 PM CDTSpecial Weather StatementMEGChickasaw25 min
May 6, 5:30 PM CDTSpecial Weather StatementMEGMonroe30 min
May 6, 6:11 PM CDTSpecial Weather StatementMEGMonroe34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.